Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 347, NWS Tulsa, OK

July 15, 2009Madison County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 15, 2009, 7:33 PM CDT for Madison County, Arkansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2009, 7:33 PM CDT (00:33 UTC)
Expired
Jul 15, 2009, 7:54 PM CDT
In force
21 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Madison County, AR

The radar

The Western Arkansas radar (KSRX), 98 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2563 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 160033
SVRTSA
ARC087-160115-
/O.NEW.KTSA.SV.W.0347.090716T0033Z-090716T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
733 PM CDT WED JUL 15 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MADISON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 815 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS TO 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF
  BOSTON...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3580 9353 3585 9362 3598 9368 3598 9347
TIME...MOT...LOC 0033Z 344DEG 8KT 3594 9359

$$
1 follow-up statement
000 
WWUS54 KTSA 160054
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
754 PM CDT WED JUL 15 2009

ARC087-160104-
/O.CAN.KTSA.SV.W.0347.000000T0000Z-090716T0115Z/
MADISON AR-
754 PM CDT WED JUL 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MADISON COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...AND MOVED OUT OF 
THE WARNED AREA THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.


LAT...LON 3580 9353 3585 9362 3598 9368 3598 9347
TIME...MOT...LOC 0054Z 344DEG 8KT 3590 9357

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:42 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 15, 6:42 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT WED JUL 15 2009

...AVIATION...

.DISCUSSION...
A FRONTAL BOUNDARY STRETCHED WEST TO EAST ACROSS
NORTHERN OKLAHOMA TO NEAR THE MISSOURI ARKANSAS
BORDER MAY IGNITE THUNDERSTORMS OVERNIGHT. TAF
SITES KTUL KRVS KFYV KXNA RISK THUNDER MAINLY IN
08Z-14Z TIME PERIOD.  A HIGHER THREAT OF THUNDER
WILL BE NORTH OF THOSE SITES... HOWEVER OUTFLOW
FROM ANY THUNDERSTORMS THAT DO FORM WILL RESULT
IN A RATHER VARIABLE WIND DIRECTION. MORE STORMS
WILL DEVELOP LATE THURSDAY AFTERNOON.

OTHER THAN THUNDERSTORMS...VFR CONDITIONS ARE
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78  96  72  91 /  30  30  60  10
FSM   75  96  73  91 /  20  30  60  20
MLC   76  99  74  93 /  10  20  60  20
BVO   70  93  69  91 /  60  30  50  10
FYV   72  90  67  88 /  30  40  60  20
BYV   70  88  67  85 /  40  50  60  20
MKO   75  95  71  92 /  20  30  60  10
MIO   71  93  69  88 /  60  50  60  10
F10   76  96  72  92 /  10  20  60  10
HHW   76  98  74  95 /  10  20  30  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072.

     EXCESSIVE HEAT WARNING UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...15
LONG TERM....15
AVIATION...21
Hazardous weather outlook, Jul 15, 4:55 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT WED JUL 15 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT WED JUL 15 2009

...THUNDERSTORMS CHANCES INCREASING WITH TEMPERATURES DECREASING A
LITTLE...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING AROUND OR AFTER 9 PM.

DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS ARE INCREASING IN COVERAGE THIS EVENING ALONG AND
NORTH OF A COLD FRONT LOCATED NEAR THE OKLAHOMA/KANSAS BORDER. THE
FRONT WILL MOVE VERY LITTLE OVERNIGHT WITH THE BEST CHANCES OF
THUNDERSTORMS NEAR AND NORTH OF THE FRONT. SEVERE WEATHER POTENTIAL
EXISTS DUE TO THE HIGH INSTABILITY IN PLACE AND INCREASING WIND
FIELDS ALOFT.  STRONG WINDS AND LARGE HAIL ARE THE MOST LIKELY
THREATS.

EXCESSIVE HEAT WILL CONTINUE THROUGH THE EVENING ACROSS MUCH OF
THE AREA...WITH HEAT INDEX VALUES NEAR AND EXCEEDING 105 DEGREES
DURING THE EARLY EVENING. SOME RELIEF FROM THE HEAT IS EXPECTED
TO BEGIN ON THURSDAY AND CONTINUE INTO NEXT WEEK AS COOLER AIR
MOVES INTO THE REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE SLOW MOVING COLD FRONT WILL CONTINUE THE POTENTIAL FOR STRONG
TO SEVERE THUNDERSTORMS BOTH DURING THE DAY THURSDAY...AND AGAIN
THURSDAY NIGHT INTO FRIDAY.  TEMPERATURES WILL CONTINUE HOT ON THURSDAY
IN SOUTHEAST OKLAHOMA...SOUTH OF THE FRONT...HOWEVER NOTICEABLE
COOLING IS LIKELY ONCE THE FRONT PASSES IN NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS.

DRY AND SEASONABLY COOL WEATHER IS EXPECTED OVER THE WEEKEND...WITH
THUNDERSTORM CHANCES RETURNING EARLY NEXT WEEK AS THE DEVELOPING
WEATHER PATTERN FAVORS REPEATED CHANCES FOR PASSING THUNDERSTORM
COMPLEXES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 15, 7:18 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
718 PM CDT WED JUL 15 2009

ARZ011-160045-
MADISON AR-
718 PM CDT WED JUL 15 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     EASTERN MADISON

AT 718 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF WEATHERS...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...WEATHERS.

THIS STORM WILL BE CAPABLE OF PRODUCING ONE HALF INCH HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3602 9345 3588 9351 3596 9369 3602 9369
TIME...MOT...LOC 0018Z 320DEG 5KT 3598 9360

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:18 PM CDTSpecial Weather StatementTSAMadison27 min
Jul 16, 1:02 AM CDTSpecial Weather StatementTSACarroll43 min
Jul 16, 1:06 AM CDTSpecial Weather StatementTSACarroll39 min
Jul 16, 1:30 AM CDTSevere Thunderstorm WarningTSABenton, Carroll60 min
Jul 16, 2:57 AM CDTSevere Thunderstorm WarningTSACarroll48 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.